Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Synthroid - Will I Have to Take it Forever?

04/11/2006

Question:

I saw a doctor due to feelings of low energy, feeling of a lump in throat, like something caught in my throat. My doctor did blood tests and came back with these results: T4-5.3 T3 uptake-28.10; Thyroxine index-1.49; TSH-0.94; Thyroglobulin- <20; Throid Peroxidase-157; A1C-6.2; uric acid-3.1. I was put on Synthroid 75 mcg. I know some of the numbers are within range. My son was also diagnoised a short time ago with the same thing, but his thyroid paridase was in the 1800`s. He also takes Synthroid. My question is: with some of the test results in normal range, can Synthroid be taken a short time get it all back to normal and will I be able to discontinue meds? I know nothing about the thyroid and its functions. If you could give your opinion on my test results and how Synthroid helps, I would appreciate your expertise. Thank you much.

Answer:

Different laboratories have different normal limits for these tests, so I would need to see the normal limits on your tests before I could really be sure of what I am about to say. It looks to me like your thyroid peroxidase antibody level is high (though not as high as your son's).

Did the doctor think that your feeling of something caught in your throat was due to an enlarged thyroid? If so, you and your son probably have Hashimoto's Thyroiditis. This is a disorder in which the body's own immune system attacks the thyroid gland, and may slowly destroy it.

However, your normal TSH suggests that currently your thyroid gland is making a normal amount of thyroid hormone. (This makes it unlikely that your feeling of low energy has anything to do with your thyroid.)

Most people on Synthroid (which is the same thyroid hormone that is made by your own thyroid gland) take it because their thyroid blood levels are low. However, since your TSH is normal, we know that your thyroid gland is making a normal amount of thyroid hormone right now.

My guess is that your doctor must have put you on Synthroid either to prevent you from developing low thyroid levels in the future (from your Hashimoto's Thyroiditis) or to try to shrink your enlarged thyroid gland. If the doctor is trying to shrink the gland, you can stop the pill after 3-6 months if it doesn't make you feel any better.

If your doctor is trying to prevent low thyroid levels in the future, there are some doctors who would just watch your blood tests over time and wait to start the Synthroid until your blood thyroid level became low. However, once your thyroid levels drop low from Hashimoto's Thyroiditis, that is usually permanent. If your doctor ever puts you on Synthroid because your thyroid blood levels are abnormally low, then you will probably be on it for the rest of your life.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Thomas A Murphy, MD, FACP, FACE Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University